Individuals who are experiencing opioid overdose should be ventilated with 100% oxygen before naloxone is administered so as to reduce the risk of acute lung injury.

SAMSHA, Dept. of Health and Human Services, USA

Five Essential Steps To Take When A Person Overdoses On Opioid Drugs:

  1. Call For Help (Dial 911)

  2. Check for signs of opioid overdose

  3. Support the person’s breathing by activating the R15 Emergency Oxygen

  4. Administer Naloxone

  5. Monitor the person’s response

Do’s and Don’ts in Responding to Opioid Overdose:

DO support the person’s breathing by administering oxygen or performing rescue breathing.

DO administer naloxone.

DO put the person in the “recovery position” on their side, if he or she is breathing independently.

DO stay with the person and keep him/ her warm.

DON'T slap or try to forcefully stimulate the person — it will only cause further injury. If you are unable to wake the person by shouting, rubbing your knuckles on the sternum (­center of the chest or rib cage), or light pinching, he or she may be unconscious.

Substance Abuse and Mental Health Services Administration www.samhsa.org

Substance Abuse and Mental Health Services Administration www.samhsa.org